Cavitated Left Atrial Appendage Thrombus in Heparin-Induced Thrombocytopenia
A 75-year-old woman with a history of hypertension, rheumatoid arthritis, and nonvalvular atrial fibrillation (CHADS2 score=2) treated with dabigatran presented to the hospital with a 5-day history of fever and malaise and 1 episode of bright red blood per rectum. The patient had recently finished a course of oral antibiotics for a urinary tract infection and reported no residual urinary symptoms. Physical examination revealed a blood pressure of 138/90 mm Hg, a heart rate of 162 bpm, and a temperature of 40.5°C. Her jugular venous pressure was flat with normal heart sounds, a soft apical systolic murmur. ECG demonstrated atrial fibrillation with rapid ventricular response and no significant ST-segment abnormalities. The patient was subsequently admitted to the general medicine service for fever, uncontrolled atrial fibrillation, and anemia.
Dabigatran was held because of the gastrointestinal bleeding, and low-dose prophylactic subcutaneous heparin prophylaxis was initiated. The patient developed right lower-extremity swelling, and compression ultrasonography demonstrated an occlusive right proximal deep venous thrombosis. Persistent fever led to a transesophageal echocardiogram to rule out infective endocarditis. The transesophageal echocardiogram revealed normal biventricular function and a normal mitral valve with mild to moderate (2+) mitral regurgitation. A large 2.8×2.0-cm cavitated mass was seen in the left atrial appendage with an appearance consistent with thrombus (Figure and Movie I in the online-only Data supplement). No neurological sequelae or systemic emboli resulted, and the patient was initiated on low-molecular-weight heparin. Thrombocytopenia developed, with her platelet count decreasing from 317 to 67×109/L over the course of 2 days. An ELISA assay for heparin-induced thrombocytopenia was positive, but a functional assay was negative. Fondaparinux was initiated, with recovery of the platelet count before discharge on rivaroxaban 20 mg daily 3 weeks after her admission.
The cavitated morphology of the left atrial appendage thrombus has been described in a case report of a patient with rheumatic mitral stenosis and referred to as a “bird-beak” appearance.1 The cavitation is thought to reflect a rapidly growing thrombus. To the best of our knowledge, this is the first time a case of deep venous thrombosis and left atrial appendage thrombus has been described in the context of suspected heparin-induced thrombocytopenia.
The online-only Data Supplement is available with this article at http://circ.ahajournals.org/lookup/suppl/doi:10.1161/CIRCULATIONAHA.113.007833/-/DC1.
- Received December 1, 2013.
- Accepted January 9, 2014.
- © 2014 American Heart Association, Inc.
- Singla V,
- Singh Y,
- Ravindranath SK,
- Manjunath CN